Hail, Kosciusko
- When
- June 25, 10:09 PM EST to 10:10 PM EST
- Where
- Kosciusko County, 0.69 mi N of Palestine
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.190, -85.950
A weak cold front, combined with some upper level support and moderate instability, resulted in thunderstorms forming across portions of northern Indiana. Severe reports were isolated in nature.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A weak cold front, combined with some upper level support and moderate instability, resulted in thunderstorms forming across portions of northern Indiana. Severe reports were isolated in nature.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 25, 6:35 PM EST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 735 PM EDT THU JUN 25 2009 .AVIATION... VFR CONDITIONS WILL ONCE AGAIN PREVAIL AT THE TAF SITES THE NEXT 24 HOURS. THUNDERSTORMS HAVE MISSED THE AREA...AND ADDITIONAL DEVELOPMENT IS NOT ANTICIPATED. && .PREV DISCUSSION... /ISSUED 548 PM EDT THU JUN 25 2009/ UPDATE... JUST SENT AN UPDATE TO THE ZONES TO CANCEL THE SEVERE THUNDERSTORM WATCH. ACTIVITY HAS JUST NOT MATERIALIZED THIS AFTERNOON...AND IS NOT LIKELY TO OCCUR FOR AT LEAST ANOTHER FEW HOURS. ACTIVITY FIRING ALONG THE WISCONSIN/ILLINOIS BORDER COULD AFFECT US LATER...BUT THAT IS STILL SOME TIME AWAY. PREV DISCUSSION... /ISSUED 225 PM EDT THU JUN 25 2009/ SHORT TERM... LATE THIS AFTERNOON AND TONIGHT... LATEST SFC ANALYSIS INDICATING TROUGH OVER CENTRAL LOWER MI AND ASSOCIATED FRONTAL BOUNDARY EXTENDING ACROSS WI/IL BORDER. DECAYING MCS MOVING OUT OVER LK MI WHILE NEW CONVECTION FORMING IN FAR E IA. KIWX RADAR SHOWING CONVECTION BEGINNING TO FIRE OVER THE AREA AS LAPS SOUNDINGS AND CURRENT OBS SHOWING NEAR CONVECTIVE TEMP. SYNOPTIC BOUNDARY ALONG WITH PRONOUNCED LAKE BREEZE BOUNDARY WILL COMBINE WITH ENHANCED MID LEVEL LAPSE RATES AND SB CAPES OVER 3000J/KG TO AID IN STORMS REACHING STRONG TO SEVERE LIMITS. WHILE DAMAGING WINDS FROM STRONGER PULSED STORMS EXPECTED TO BE MAIN THREAT...MID LEVEL DRYING NOW BEGINNING TO SHOW UP ON LATEST LAPS SOUNDING AND MATCHES WITH TRENDS ON WATER VAPOR LOOP WILL BRING IN HAIL THREAT AS WELL. HAVE EXTENDED POPS TO 02Z THIS EVENING BUT WITH MOST OF THE CONVECTION BEING DRIVEN BY DIURNAL INSTABILITY NOT EXPECTING PRECIP TO LINGER MUCH INTO THE NIGHT. CURRENT GRIDS STILL HAVE SCT WORDING BUT WILL CONTINUE TO MONITOR LATEST RADAR TRENDS FOR INCREASING IN AREAL COVERAGE. LONG TERM...FRIDAY THROUGH THURSDAY H5 RIDGE AXIS WILL BRIEFLY BUILD NEWD INTO THE REGION FRIDAY INTO SATURDAY. THIS WILL LEAD TO A COUPLE OF DRY AND WARM SUMMER DAYS WITH H85 TEMPS INCREASING FROM 16/17C FRIDAY TO 18-20C SATURDAY. FULL INSOLATION/MIXING SHOULD RESULT IN HIGHS REACHING THE MID/UPPER 80S FRIDAY AND NEAR 90F SATURDAY. SHORTWAVE ENERGY WILL EJECT OUT OF THE PAC NW/WESTERN CANADA DEEP TROUGH AND TOP/FLATTEN SRN PLAINS/SOUTHWEST UPPER RIDGE. THIS SHORTWAVE TROUGH WILL BE CENTERED OVER THE UPPER MIDWEST BY 00Z SUN. MID-LEVEL HEIGHT FALLS WILL LEAD TO A DECENT SFC RESPONSE WITH A PRONOUNCED LL THETA-E SURGE JUST AHEAD OF THE ASSOCIATED COLD FRONT. CONVECTION...LIKELY SVR...SHOULD EASILY BE ABLE TO FIRE SATURDAY AFTN ACROSS NW IL/WI/EASTERN IA WITH PROGGED SBCAPE/S NEAR 3K J/G JUST AHEAD OF THE SFC COLD FRONT AND MID-LEVEL SPEED MAXIMA. THIS SHOWER/STORM ACTIVITY STILL LOOKS TO IMPACT THE FA SATURDAY NIGHT AS SHORTWAVE/CDFNT SLIDE SEWD THROUGH THE SRN GREAT LAKES. THERE IS SOME CONCERN FOR SVR STORMS WITH DAMAGING WINDS IN THE NORTHWEST SATURDAY EVENING AS AFTN CONVECTION MAY ORGANIZE INTO A SQUALL LINE/MCS. CAVEAT AGAINST DAMAGING WINDS REACHING THE SFC WILL BE THE UNFAVORABLE TIMING WITH DEVELOPING SBCIN...ESPECIALLY IN THE EAST WHERE SHOWERS/STORMS MAY HOLD OFF UNTIL AFTER MIDNIGHT. FEEL KEEPING WITH CHC POPS FOR SHOWERS/STORMS SATURDAY NIGHT STILL THE WAY TO GO WITH MESOSCALE PROCESSES DOMINATING...LEADING TO LITTLE CONFIDENCE IN ANY MODEL SOLUTION. SUNDAY WILL LIKELY END UP DRY AND BREEZY WITH MEDIUM RANGE GUIDANCE CONSISTENT IN A DRY SLOT WORKING IN BEHIND THE COLD FRONT. MID-LEVEL CIRCULATION WILL GET ABSORBED INTO MEAN/DEEP UPPER TROUGH ACROSS EASTERN CANADA/NEW ENGLAND RESULTING IN A RELATIVELY DEEP UPPER LOW CENTERED OVER THE EASTERN GREAT LAKES BY MONDAY/TUESDAY OF NEXT WEEK. DEEPER MOISTURE IN CYCLONIC FLOW AND STEEP LAPSE RATES/INSTABILITY WITH COLD POOL WILL LIKELY LEAD TO AFTN SHOWERS/ISO STORMS ON MONDAY AND POSSIBLY TUESDAY. MODEL GUIDANCE HAS COME INTO A LITTLE BETTER AGREEMENT ON THE PLACEMENT OF THIS UPPER LOW...FAVORING THE EASTERN GREAT LAKES. THIS WOULD PLACE NORTHERN/EASTERN AREAS OF THE CWA IN THE SOUTHWESTERN FRINGE OF THE COLD POOL WITH AFTN INSTABILITY SHOWERS/STORMS POSSIBLE MONDAY AND TUESDAY. OTHERWISE...EXPECT LESS HUMIDITY AND COOLER TEMPERATURES FOR THE FIRST HALF OF NEXT WEEK. AVIATION...18Z TAFS. LATEST VIS SAT SHOWING CU FORMATION IN AND AROUND BOTH TAF SITES ATTM. FCST SOUNDINGS COMPARED TO CURRENT OBS INDICATING NEAR CONVECTIVE TEMP SO STILL ANTICIPATING SCT TSTORM DEVELOPMENT OVER MUCH OF THE AREA THIS AFTERNOON AND WILL CONTINUE TEMPO GROUP AT BOTH SITES ACCORDINGLY. MVFR CIGS WERE NOTED ACROSS WI IN ASSOCIATION WITH MORNING MCS BUT WILL KEEP SBN AND FWA AT VFR IN TEMPO GROUP FOR NOW AND AMEND AS NEEDED. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...LOGSDON LONG TERM...STEINWEDEL AVIATION...REHBEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 612 AM EDT THU JUN 25 2009 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-261015- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 612 AM EDT THU JUN 25 2009 /512 AM CDT THU JUN 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP MIDDAY INTO THE AFTERNOON HOURS. THERE IS A RISK FOR DAMAGING WIND GUSTS ASSOCIATED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT...WITH A SLIGHT CHANCE FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-261015- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 612 AM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP MIDDAY INTO THE AFTERNOON HOURS. WINDS AND WAVES WILL BE HIGHER IN AND NEAR STORMS. THERE IS A RISK FOR WIND GUSTS OF 40 TO 50 KNOTS ASSOCIATED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. SOME STORMS MAY CONTAIN WIND GUSTS TO 40 KNOTS WITH LOCALLY HIGH WAVES. THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT...WITH A SLIGHT CHANCE FOR SEVERE STORMS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
The Northern Indiana radar (KIWX), 28 km away, was scanning. The volume nearest the first event began at 03:08 UTC.
1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Law enforcement officials reported trees down by wind of around 60 mph in the Liberty Center area.
Lightning appears to have started a detached garage fire in the 1300 block of Baywood drive. This fire spread rapidly to two adjacent houses. The garage was a total loss, with one home suffering severe damage and the other moderate damage. No specific damage estimates were given, but will be assessed at $100,000.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173560, 173563, 173562.